Palmar-Plantar Psoriasis? Anti-TNF Therapy May Be Culprit

Selected by Pietro Cazzola

Psoriasis

LAS VEGAS – Psoriasiform eruptions are increasingly recognized as a “real event” among patients treated with anti–tumor necrosis factor therapy, according to Dr. Kenneth B. Gordon.
At Perspectives in Rheumatic Diseases 2013, Dr. Gordon of Northwestern University in Chicago presented the case of a 56-year-old woman with Crohn’s disease who developed a painful rash with fissures on both hands about 8 months after starting adalimumab therapy.
The patient first presented with Crohn’s disease at age 28 and was initially treated with mesalamine and systemic corticosteroids for flares. She became prednisone dependent and was started on azathioprine, but could not tolerate the drug, which caused pancreatitis. She was switched to adalimumab at a dose of 80 mg at week 1, 40 mg at week 2, and then 40 mg every other week thereafter.
The patient had an excellent response, including resolution of the gastrointestinal symptoms she experienced on azathioprine, but the rash, which involved well-demarcated plaques suggestive of a psoriasiform structure, was debilitating, Dr. Gordon said.
Another case, presented by Dr. Iain McInnes of Glasgow University, Scotland, involved a patient undergoing anti–tumor necrosis factor (anti-TNF) therapy for rheumatoid arthritis. That patient also developed palmar-plantar pustular psoriasis, which is the most common presentation of psoriasis induced by anti-TNF agents.
Data on the frequency of this condition are lacking, but Dr. Gordon said his “best guess” based on the available literature is that it occurs in about 1%-2% of patients on TNF blockers.
Dr. McInnes described the frequency as “sufficiently common to know it happens and reassure patients about it; sufficiently uncommon enough not to influence decision making” about prescribing anti-TNF therapy.
According to a 2010 systematic literature review by Dr. Angelique N. Collamer and Dr. Daniel F. Battafarano of the rheumatology service at Brooke Army Medical Center in Fort Sam Houston, Tex., pustular psoriasis occurs in 56% of cases, plaque psoriasis occurs in 50%, and guttate psoriasis occurs in 12% of cases. Most (85%) are new-onset cases, and 15% represent an exacerbation of existing psoriasis. Also, patients who are being treated for a variety of diseases – including rheumatoid arthritis, seronegative spondyloarthropathy, inflammatory bowel disease, and psoriasis – may be affected, and all anti-TNF therapies have been implicated (Semin. Arthritis Rheum. 2010;40:233-40).
However, treatment does not necessarily require stopping the TNF blockers, which is important because many patients don’t want to stop – they’re pleased with the effects of treatment on their underlying disease, Dr. Gordon noted.
He said that the first-line treatment is topical therapy, such as a potent topical corticosteroid, but retinoids may also be needed. Other options include phototherapy and switching to another anti-TNF therapy.
“My philosophy is to try to treat the patient while maintaining [anti-TNF] treatment,” he said, noting that stopping anti-TNF therapy is a last resort.
Although the patient Dr. Gordon discussed was not a smoker, smoking is a risk factor for worsening of palm psoriasis. Patients with this condition should be advised to quit smoking, and many smokers will get better just by quitting smoking, Dr. Gordon noted.
Dr. McInnes also outlined his approach to patients presenting with possible anti-TNF therapy–induced psoriasis.
He stressed the importance of a good differential diagnosis, noting that infection may be the actual cause.
A biopsy can sometimes help with the diagnosis, he said.
In general, his treatment approach in cases of true anti-TNF–induced psoriasis is to:
• Continue the anti-TNF therapy when less than 5% of body surface area is affected.
• Change to a different anti-TNF drug if the psoriasis is tolerable but appears “a little more severe or is a palmar-pustular variant.” The timing of the change will depend on how the patient responds to cutaneous management.
• Stop the drug if the psoriasis is intolerable, and treat the psoriasis aggressively.
In any of these circumstances, a change in the mode of action of treatment may be warranted, he said at the meeting.
In the review by Dr. Collamer and Dr. Battafarano, 24% of patients resolved off anti-TNF therapy, 5% had partial or no resolution off anti-TNF therapy, 25% had partial resolution on anti-TNF therapy, and 6% had no recurrence with change of anti-TNF. Only 1% had no resolution on anti-TNF therapy, and only 2% who resolved after anti-TNF discontinuation then had recurrence after reintroduction of anti-TNF therapy, while 6% resolved off anti-TNF therapy and then had recurrence with introduction of a different anti-TNF. The outcome was unknown in 5% of patients. A Mayo Clinic series showed a similar breakdown (J. Am. Acad. Dermatol. 2012;67:e179-85).
The meeting was held by Global Academy for Medical Education. GAME and this news organization are owned by Frontline Medical Communications.

Dr. Gordon reported receiving research support and/or honoraria from AbbVie, Amgen, and other companies. Dr. McInnes reported serving as a speaker, adviser, and/or researcher for Janssen, Roche, and other companies.

S Worcester